Halton Regional Police Service
In This Section
Increase Font Normal Font Decrease Font Follow us on Twitter Like us on Facebook View our videos on YouTube

Media Release

Release Date: June 12th, 2019 - 8:27am

Originator: Inspector, Kevin Maher, Regional Investigative Services, 905-825-4747 ext 8752

Contact: Inspector, Kevin Maher, Regional Investigative Services, 905-825-4747 extension 8752

Location: Milton


UPDATE: Two Milton Teens Hospitalized After Consuming Unknown Drug

​On May 15, 2019, the Halton Regional Police Service officers located two unconscious males outside of a home in Milton. Both teens were showing obvious signs of a suspected overdose. Officers quickly administered Naloxone to both victims, who were then transported by ambulance to hospital, and have since recovered. The two teens have since reported that they believed they were consuming a substance called salvia.

After this incident, the Halton Regional Police Service submitted a number of samples to Health Canada and the Center for Forensic Sciences for analysis to identify the cause of these two overdoses. The results of those analyses indicate that the males were not exposed to an opioid, but did ingest synthetic cannabinoids. This information has been shared with the Region of Halton Health Department.

Synthetic cannabinoids are man-made chemicals that mimic the effects of cannabis. Products that contain synthetic cannabinoids, such as Spice and K2 are often smoked for the cannabis-like effect but are dangerous because there is no quality control in the preparation and packaging process. The contents of most synthetic cannabinoids are unknown, untested and can change from product to product. Synthetic cannabinoids are illegal in Canada, and unregulated. Health Canada recommends avoiding the consumption of these products as they can cause severe illness and even death. There is no safe way to use synthetic cannabinoids.

Don't run. Call 9-1-1.  An overdose is a medical emergency. If you have a friend or family member who uses drugs and you witness an overdose, call 9-1-1. First responders are here to assist.

Know the signs of an overdose and call 9-1-1 right away:

  • difficulty walking, talking, or staying awake
  • blue lips or nails
  • very small pupils
  • cold and clammy skin
  • dizziness and confusion
  • extreme drowsiness
  • choking, gurgling or snoring sounds
  • slow, weak or no breathing
  • inability to wake up, even when shaken or shouted at

Go slow. The quality of street drugs is unpredictable. With synthetic cannabinoids, the potency is extremely variable, and there may be "hot spots" of concentrated drug in a stash. The gap between a tolerable dose and an overdose may be very narrow.

Never use alone. Don't use drugs alone, and don't let those around you use alone either. If you overdose when you are alone there will be no one there to help you. If you are using with someone else, don't use at the same time.

We want to remind our community that the Good Samaritan Drug Overdose Act provides broad legal protections for anyone seeking emergency support during an overdose, including the person experiencing an overdose. To be clear, the Good Samaritan Drug Overdose Act protects citizens, including youths, from being prosecuted for offences such as simple possession.

The Halton Regional Police Service and the Region of Halton Health Department continue to collaborate to develop and deliver comprehensive strategies to bolster the safety of our community and to ensure our residents remain informed. Additional information regarding Halton Region's Harm Reduction Services is available here.

ATTENTION MEDIA: Please contact Regional Investigative Services Inspector Kevin Maher for comments in regards to this release.  He can be reached at 905-825-4747 ext 8752.

ORIGINAL RELEASE

Shortly after 2 p.m. on May 15, 2019, the Halton Regional Police Service responded to a report of two unconscious persons at a residence in Milton. Upon arrival, officers located two unconscious 18-year-old males outside of a home, both of whom were showing obvious signs of a suspected overdose.

Officers quickly administered Naloxone to both victims. One victim received a single dose of Naloxone before regaining consciousness, while the other remained unresponsive and required a second dose of Naloxone to regain consciousness. Both were transferred by ambulance to hospital.

According to information subsequently provided to officers, more than a dozen high school students gathered at the home today, when two of them went outside to smoke what they assumed to be cannabis, purchased from a third party. Shortly after the two youths smoked the substance, both lost consciousness and began to have seizures. A neighbour witnessed this and called 9-1-1.

The outcome of these two overdoses is a direct result of a witness immediately calling 9-1-1, and the rapid administration of Naloxone by our officers.

Our frontline officers carry naloxone and we want to assist. The Good Samaritan Drug Overdose Act provides broad legal protections for anyone seeking emergency support during an overdose, including the person experiencing an overdose. To be clear, the Good Samaritan Drug Overdose Act protects citizens, including youths, from being prosecuted for offences such as simple possession.

If you have a friend or family member who chooses to use drugs, you are encouraged to:

Don't run. Call 9-1-1. An overdose is a medical emergency. Know the signs of an overdose and call 9-1-1 right away.​